Hail, St. Louis
- When
- June 21, 10:38 AM CST to 10:40 AM CST
- Where
- St. Louis County, 0.83 mi SW of Sparta
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 47.460, -92.480
A cold front advancing out of the northwest incited severe thunderstorm development in the afternoon across northeastern MN. A few of the storms produced hail up to the size of dime to quarter size before transitioning into wind producing storms further east.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A cold front advancing out of the northwest incited severe thunderstorm development in the afternoon across northeastern MN. A few of the storms produced hail up to the size of dime to quarter size before transitioning into wind producing storms further east.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 21, 5:52 AM CST, 4 hours 46 minutes earlier.
Area Forecast Discussion
National Weather Service Duluth MN
652 AM CDT Sun Jun 21 2020
.SHORT TERM...(Today through Monday)
Issued at 444 AM CDT Sun Jun 21 2020
This morning, a shortwave rotating around the upper level low
sitting over Manitoba is bringing a band of light rain showers
across northern MN. Farther east in NW WI, the rapid clearing of
cloud cover overnight combined with the saturated surface has
generated fog with locally dense areas having visibility reductions
of less than a quarter mile.
The showers that are currently moving through the Northland are
expected to slowly diminish this morning with partly sunny skies
breaking through and highs expected in the mid to upper 70s. The
dense fog over NW WI is also expected to disperse around 9am.
Another round of showers/storms are expected to populate across the
Northland again this afternoon. A split jet flow aloft will help to
support two systems propagating through the area. A cold front
entering from the west and a surface low moving northeast out of the
the central plains will fire off some additional precipitation
chances. There is potential for some strong storms producing large
hail and damaging winds primarily over NW WI and westward toward
Brainerd. The SPC has this area outlined in a marginal outlook. The
main limiting factor at this time will be the amount of instability
that the area is able to generate. If the area is able to burn off
the fog quickly and get some clearing in the cloud cover the chances
for stronger storms will improve. The NAM is currently the most
bullish in terms of instability with MLCAPES over 1000 J/Kg and bulk
shear values nearing 40kts. Weaker forcing exists across northern MN
but a few isolated thunderstorms will not be out of the question.
Look for the shower/storms to move out of MN after midnight and
filter out of WI by Monday morning.
The upper level low continues to sit over Manitoba to start Monday
with some pulses of energy breaching our borders. Drier conditions
will be in place across northern MN after the passage of the cold
front the day prior so have toned down the previous POPs across the
region. A low pressure system moving northeast across IA into WI has
some potential to clip NW WI with another batch of rain but the
strongest moisture advection and track of the low has been pushed
slightly south with newer model runs. Overall the region will be
looking at light winds and cooler air filtering in from the north
with highs in the lower 70s.
.LONG TERM...(Monday night through Saturday)
Issued at 444 AM CDT Sun Jun 21 2020
The upper level low slowly moves eastward in the extended forecast.
A few glancing blows of shortwaves will continue to move across the
Northland through Wednesday with chances of showers and a rumble of
thunder. An upper level ridge finally ushers the influence of the
cut off low east by Thursday. This upper level ridge is very short
lived as quick moving upper level trough is projected to move into
the Northland by Friday. Thursday night low level winds shift to out
of the south bringing moist air back across the region. By Friday, a
low pressure system coming out of the Dakotas will bring a cold
front crashing into the Northland with widespread chances for rain
and storms. There is heavy model divergence going into the weekend.
Some models are suggesting a vertically stacked low remains over
northern MN while others are pushing the feature through as an upper
level trough. For now, we have kept the mention of scattered rain
showers with a few storms.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 652 AM CDT Sun Jun 21 2020
A wide array of weather challenges to start the forecast period this
morning. Showers moving across the Northland with a few embedded
storms are slowly diminishing as they move east. Rapid clearing of
skies aloft combined with the saturated surface has caused fog over
HIB and an IFR cloud deck moving towards INL this morning. These
conditions are expected to be short lived with VFR conditions
returning later this morning.
Another round of showers and storms are forecast to populate the
region this afternoon. HIB/DLH/BRD/HYR all have mention of
thunderstorms in the forecast with highest confidence in HYR seeing
storms on station. After the passage of the rain/storm activity the
saturated environment over HYR stands a good chance at producing fog
overnight once again.
&&
.MARINE...
Issued at 444 AM CDT Sun Jun 21 2020
Light and variable winds overnight will become southerly at 5 to 10
knots by daybreak Sunday from the southwest and then become variable
once again during the afternoon hours and Sunday night. After a weak
cold front moves through, winds will become northwesterly at 5 to 10
knots for Monday and Monday night. Scattered showers and a few
thunderstorms will be possible through much of the period with the
best chance being Sunday night into Monday. A few storms may be
strong with isolated gusty winds and hail. Waves will generally
remain around 2 feet or less.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 75 53 71 53 / 50 50 10 10
INL 71 48 70 51 / 20 10 10 10
BRD 77 53 72 54 / 30 30 10 10
HYR 80 58 74 52 / 60 70 10 10
ASX 80 56 72 51 / 50 60 10 10
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Dense Fog Advisory until 9 AM CDT this morning for WIZ001-002-
007-008.
MN...None.
LS...None.
&&
SHORT TERM...Britt/JTS
LONG TERM...Britt/JTS
AVIATION...Britt/JTS
MARINE...Britt/JTSHazardous Weather Outlook National Weather Service Duluth MN 351 AM CDT Sun Jun 21 2020 MNZ010>012-018>021-025-026-033>038-WIZ003-004-006-009-220900- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Ashland-Iron-Burnett-Price- 351 AM CDT Sun Jun 21 2020 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight Chances of thunderstorms will increase this afternoon and continue through the overnight hours tonight. An isolated strong to severe storm will be possible, for areas along and south of a line from Brainerd, MN to Carlton, MN to Mercer, WI. Large hail and damaging winds are the main threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday There will be continued low chances for thunderstorms for Monday through Wednesday. .SPOTTER INFORMATION STATEMENT... Skywarn spotters may be needed this afternoon and evening. WIZ001-002-007-008-220900- Douglas-Bayfield-Washburn-Sawyer- 351 AM CDT Sun Jun 21 2020 This Hazardous Weather Outlook is for portions of northwest Wisconsin. .DAY ONE...Today and Tonight Dense fog has developed early this morning for these areas of northwest Wisconsin. A Dense Fog Advisory has been issued. The fog is expected to dissipate between 8 to 9 AM. Chances of thunderstorms will increase this afternoon and continue through the overnight hours tonight. An isolated strong to severe storm will be possible, for areas along and south of a line from Brainerd, MN to Carlton, MN to Mercer, WI. Large hail and damaging winds are the main threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday There will be continued low chances for thunderstorms for Monday through Wednesday. .SPOTTER INFORMATION STATEMENT... Skywarn spotters may be needed this afternoon and evening. LSZ121-140>148-220900- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 351 AM CDT Sun Jun 21 2020 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight Chances of thunderstorms will return across western Lake Superior this afternoon and evening. A strong storm will be possible, but severe storms appear to be unlikely. .DAYS TWO THROUGH SEVEN...Monday through Saturday There will be low chances for thunderstorms for Tuesday and Wednesday. JTS More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
Special Weather Statement National Weather Service Duluth MN 1134 AM CDT Sun Jun 21 2020 MNZ019-211700- Central St. Louis- 1134 AM CDT Sun Jun 21 2020 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL ST. LOUIS COUNTY... At 1134 AM CDT, an area of strong thunderstorms was over Gilbert, or 25 miles east of Hibbing, moving east at 35 mph. Pea size hail, heavy downpours, and occasional cloud to ground lightning can be expected with these storms. These storms will be near... Biwabik around 1145 AM CDT. Aurora around 1150 AM CDT. Hoyt Lakes around 1200 PM CDT. Other locations impacted by these storms include Franklin, Wynne Lake, Mckinley, Esquagama Lake, Skibo, Ridge, Mesaba and Leonidas. Seek shelter inside a sturdy building and away from windows until these storms pass. Get off area lakes and seek shelter on shore in a sturdy shelter or a hard topped vehicle. LAT...LON 4741 9254 4752 9258 4770 9198 4742 9188 TIME...MOT...LOC 1634Z 250DEG 32KT 4750 9243 JDS
The Duluth radar (KDLH), 72 km away, was scanning. The volume nearest the first event began at 16:37 UTC.
7 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899149, 899150, 899151, 899152, 899153, 899154, 899155.